MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Codes Failure to Power Up (1476); Scratched Material (3020); Unintended Electrical Shock (4018)
Health Effect - Clinical Codes Pain (1994); Electric Shock (2554)
Date of Event 10/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
On 22-oct-2021, a merz (b)(4) affiliate reported an issue with an ulthera control unit (cu).According to the report, "clinic went to turn on device, loud pop sound occurred - screen would not show anything.Can hear cu fans on only when holding green button - when button is released cu completely shuts off.Screen does not have any image at all, fully black.Not able to pull support log as screen is not operating." during follow up with the practice, the user stated she pressed the green on button it shocked me and hurt her arm.The user reported there were no physical injuries to report other than her arm was sore from the jolt, and she fully recovered the day of the incident.No additional information is available at this time.
 
Additional Manufacturer Narrative
The practice has shipped the associated ulthera control unit to merz/ulthera for evaluation; however, this device is currently blocked by customs.Upon notification of customs issue, updated paper work was submitted to the customs agency and the device is pending release.When the device is cleared by customs, returned for evaluation, and investigation is completed a supplemental medwatch will be filed.No additional information is available at this time.
 
Additional Manufacturer Narrative
The ulthera control unit and hand piece associated with this event were received for investigation.During evaluation of the control unit, the reported system power on issue was confirmed.The root cause of the issue was determined to be a faulty power supply and power distribution board.This control unit was power cycled several times, and no electrical discharge was identified.During evaluation of the handpiece, a small nick was identified on the handpiece cable coating.The damage on the cable coating was determined to be a shallow cosmetic nick, and no internal wiring or protective grounded wire mesh was exposed.No electrical discharge was identified.No additional issues were found, and both devices passed all other electrical and functional testing.The reported issue of electrical shock was not replicated/confirmed and there was no evidence of electrical discharge or any other safety issues.As there is a potential for electrical shock with any electromechanical device, a senior biomedical engineer was requested to assess the control unit and handpiece associated with this event.The findings concluded: 1.There is no high voltage at the standby switch on the front panel where the on/off switch is located.When a user attempts to power on this device, a 3.3vdc logic signal is sent from the communication express carrier board to the main power supply when the standby switch is detected.When the power supply turns on, led power is provided to the standby switch.2.There is a grounded metal ring around the standby switch on the front panel.If a user were to contact some external voltage source (or have high static charge) and touch this ground, current could flow to ground.3.The handpiece cable was inspected for damage.A minor nick was identified approximately 1m from the connection.A substantial nick could potentially expose the grounded wire mesh that surrounds internal wires.However, there is no potential for high voltage from an ultrasound therapy signal that should be present during power up.As the nick identified in the handpiece cable coating did not expose any internal wiring or protective grounded wire mesh, and there would no potential high voltage running through this cable during power up, this issue is not believed to have contributed to the alleged issue of electrical shock.The patient investigation confirmed a system power on issue for the ulthera control unit and minor damage to the handpiece cable coating.However, the reported allegation of shock/electrical discharge was not confirmed.The ulthera control unit associated with this event was alleged to have shocked the user when attempting to power up the device.It was reported the user felt a jolt in their arm at the time of the event and their arm was sore afterward.The soreness completely resolved the same day.Based on the evaluation and assessment of the devices from the senior biomedical engineer, it cannot be confirmed if the user experienced an environmental static shock as opposed to a shock originating from the device.However, as the potential for harm could not be excluded, this event was deemed reportable as a us medical device report.An evaluation of the original device history record (dhr) for this control unit found no rework or non-conformances were associated with the manufacture of this device, and all tests conducted passed on the first attempt.One deviation was noted; however, would not have contributed to the alleged issues.An evaluation of the original dhr for the handpiece associated with this event found no rework or non-conformances were associated with the manufacture of this device, and all tests conducted passed on the first attempt.Two deviations were noted; however, neither would not have contributed to the alleged issues.A review of the current ultherapy complaint trending data for the reported issues found the trends are all within allowable limits and will continue to be monitored.No additional information is available at this time.If additional information becomes available, a supplemental medwatch will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
robert wdowicki
13900 w. grandview parkway
sturtevant, WI 53177
2628353396
MDR Report Key12836238
Report Number3006560326-2021-00015
Device Sequence Number11922049
Product Code OHV
UDI-Device Identifier00840763100476
UDI-Public00840763100476
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model NumberUC-1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer02/02/2022
Initial Report FDA Received Date11/18/2021
Supplement Report FDA Received Date02/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2011
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale